Thunderstorm Wind, El Paso
- When
- July 14, 2:16 PM MST to 2:19 PM MST
- Where
- El Paso County, 2.77 mi ESE of (Aff)usaf Acdmy Colo
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.970, -104.820
Isolated thunderstorms developed across the Pikes Peak region on this day, and then moved into the I-25 corridor in the evening. While most storms were sub severe, an isolated wind gust to 58 mph was observed near the Air Force Academy.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Isolated thunderstorms developed across the Pikes Peak region on this day, and then moved into the I-25 corridor in the evening. While most storms were sub severe, an isolated wind gust to 58 mph was observed near the Air Force Academy.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 14, 10:16 AM MST, 4 hours earlier.
Area Forecast Discussion National Weather Service Pueblo CO 1116 AM MDT Thu Jul 14 2022 .SHORT TERM...(Today and tonight) Issued at 402 AM MDT Thu Jul 14 2022 ...Key Messages: 1) Hot again. 2) Uptick in showers/tsra; with better westerly flow there will be a a slightly better chance of some activity over the plains... Currently... A bit more cloudiness was noted over the cwa as compared to yesterday, In addition, a better moisture plume was also noted as the dry air signature which was over the plains this time yesterday has pushed well off to the east. Radar at this hour was showing some weak echoes mainly over NW CO and E UT. It was quite warm at 3 AM with temps in the 70s across most of the plains with 50s in the valleys and 40s in the mtns. Today and Tonight... It will once again be hot today. Given we are already quite warm, temperatures will quickly rise into the 90s across the plains. However, given that we have better moisture over the region per water vapor imagery, we will see an uptick in showers and thunderstorms today over the region. Similar to yesterday, best coverage will be over the CONTDVD (especially the San Juans), but all of the higher terrain should see a chance of showers and storms today. Flash flooding is still likely to be rather low today, but it will be a bit better than yesterday. In addition, there will be a bit better westerly flow, so the chance of a few storms pushing out onto the plains will be a bit better than yesterday, however any significant precip will be low as the low level atmosphere will be rather dry, and the main concern will be strong outflow winds with any precip that moves out onto the plains. The best chance of storms moving onto the plains will be across the lower elevations of the Pikes Peak Region. The chance of any storms south and east of KLHX is near zero. Max temps will once again be in the 100s along the Ark river from Pueblo to the KS border, with temps well into the 90s across the divides. Temps near 90 will occur in the San Luis Valley. Showers may linger into the evening over the mtns. Min temps tonight will be similar to this mornings low temps. \/Hodanish .LONG TERM...(Friday through Wednesday) Issued at 402 AM MDT Thu Jul 14 2022 Key messages: 1) Daily chance for afternoon showers and thunderstorms, mainly over the higher terrain and I-25 Corridor. 2) The heat continues. The ridge of High pressure remaining over the region continues to be the dominant weather influencer over the next 7 days. Friday and Saturday...The high pressure ridge will be directly overhead on Friday, providing for a very hot day once again. Trapped monsoonal moisture will trigger showers and thunderstorms over the higher terrain soon after midday. However, models continue to show an upper disturbance moving through the ridge to the north, which will provide the lift for additional convection to actually move off the mts and to the adjacent plains. So, better storm chances for the I-25 Corridor late Fri aftn and eve. As this disturbance pushes east, it will force a boundary south across the Palmer Divide overnight into Sat, increasing chances for a few storms to develop across the eastern plains for Sat. The northerly surface winds will swing around to a more easterly direction late Sat aftn, and maximum temps on Sat may drop by 4 to 6 degrees. Not much, but at this point anything is appreciated. Plan on highs in the 80s for the high valleys both days, while the plains will be a sweltering 90s to lower 100s for Fri, then upper 80s to upper 90s for Sat. Sunday...As the upper shortwave swings east, the upper ridge axis shifts to the west along the UT and CO border for Sun. Trapped moisture will once again fire storms over the higher terrain through the aftn and eve, but coverage is forecast to be much less. In addition, dry northerly flow settles in across the far east and the eastern plains will once again dry out. Expect max temps to remain in the 80s for the high valleys, and in the 90s to near 100F for the plains. Monday through Wednesday...Extended models continue to show a fairly strong upper low pushing east from the Pacific NW and along the Canada/US border to start the next work week. The high pressure over the region flattens out somewhat, with hot temps persisting in the 80s for the high valleys, and lower 90s to low 100s for the plains. Plan on convection likely over the mts and high valleys, with isolated to low-end scattered activity along the I-25 Corridor and the far eastern plains near the Kansas border missing out on precipitation. Moore && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1116 AM MDT Thu Jul 14 2022 VFR conditions expected at KALS, KCOS, and KPUB over the next 24 hours. Showers will pass in the vicinity of all three TAF sites after 21Z this afternoon, which could produce bouts of brief gusty winds from outflow. So far, showers are not expected to directly impact KALS and KPUB, just some gusty winds and lowered cigs that should stay in VFR. Showers are expected to directly influence KCOS around 21Z, with the main concerns being gusty outflow winds in excess of 35-40 knots, along with some rain showers. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HODANISH LONG TERM...MOORE AVIATION...GARBEROGLIO
Hazardous Weather Outlook National Weather Service Pueblo CO 1131 AM MDT Thu Jul 14 2022 COZ058>089-093>099-151745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1131 AM MDT Thu Jul 14 2022 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered afternoon and early evening showers and thunderstorms are expected to occur over the mountains. A few of these storms will push out onto the valleys, with one or two storms pushing out onto the I-25 corridor. The primary concern with showers and storms today will be strong gusty outflow winds and locally heavy rainfall. Winds up to 40 to 50 mph will be possible, with isolated gusts to 50 to 60 mph. Small hail could occur with the stronger storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are likely across the higher terrain Friday through Wednesday, with just isolated to scattered activity expected along the I-25 Corridor. The far eastern plains near the Kansas border will likely remain dry through the period, though isolated convection is forecast there on Saturday. The main threat from any storms will continue to be locally heavy rainfall, leading to the potential for flash flooding over area burn scars. Other storm threats will be gusty outflow winds up to 50 mph, cloud to ground lightning and small hail. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over portions of the region. RODRIGUEZ
Special Weather Statement
National Weather Service Pueblo CO
1129 AM MDT Thu Jul 14 2022
COZ074-075-088-141800-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
1129 AM MDT Thu Jul 14 2022
...Scattered strong thunderstorms will impact portions of southern
Huerfano, southeastern Costilla and southwestern Las Animas Counties
through NOON MDT...
At 1129 AM MDT, Doppler radar was tracking strong thunderstorms near
Cuchara Pass, or 15 miles southeast of Indian Creek on the
southeastern Spring Burn Scar. These storms were nearly stationary.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Stonewall, Cuchara Pass and Weston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3700 10516 3737 10506 3732 10475 3699 10489
TIME...MOT...LOC 1729Z 202DEG 2KT 3727 10497
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
RodriguezSpecial Weather Statement
National Weather Service Pueblo CO
302 PM MDT Thu Jul 14 2022
COZ081-084-085-142130-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
302 PM MDT Thu Jul 14 2022
...A strong thunderstorm will impact portions of northwestern El Paso
County through 330 PM MDT...
At 301 PM MDT, Doppler radar was tracking a strong thunderstorm over
the Air Force Academy, or 11 miles northwest of Colorado Springs,
moving east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Air Force Academy and Gleneagle around 310 PM MDT.
Other locations in the path of this storm include Black Forest,
Cimarron Hills and Falcon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3884 10495 3913 10488 3913 10452 3879 10457
TIME...MOT...LOC 2101Z 281DEG 18KT 3898 10491
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
EPThe Pueblo radar (KPUX), 79 km away, was scanning. The volume nearest the first event began at 21:17 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1045430.